Strong Wind, Se Kern Cty Desert
- When
- May 21, 4:00 PM PST to 5:30 PM PST
- Where
- Se Kern Cty Desert forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
A marine intrusion caused strong winds to develop across the San Joaquin Valley, and further southeast into the Kern County Desert. A wind gust of 70 mph was measured at Mojave at 1746 PDT on the 21st.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
A marine intrusion caused strong winds to develop across the San Joaquin Valley, and further southeast into the Kern County Desert. A wind gust of 70 mph was measured at Mojave at 1746 PDT on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at May 21, 3:28 PM PST, 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 428 PM PDT MON MAY 21 2007 .UPDATED FOR AIR QUALITY ISSUES SECTION .DISCUSSION...A MARINE AIRMASS IS DEFINITELY MAKING ITS PRESENCE FELT IN THE SJ VLY THIS AFTN. TEMPS ARE RUNNING A GOOD 3 TO 5 DEGREES LOWER THAN SUNDAY AFTN AS A RESULT. NW BREEZES WILL REMAIN GUSTY ON THE WEST SIDE OF THE SJ VLY THRU THIS EVENING WHILE WEST WINDS BUFFET THE KERN CO MTNS AND DESERT MOST OF TONIGHT. UPSLOPE WINDS THAT HAVE GENERATED CUMULUS BUILDUPS OVER THE HIGHER ELEVATIONS OF THE SIERRA WILL ALSO DIMINISH LATER THIS EVENING. A WARMING TREND IS LIKELY DURING THE NEXT COUPLE OF DAYS AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE NOSES EASTWARD FROM THE PACIFIC AND A SURFACE THERMAL TROUGH SETS UP NEAR THE CA COAST. MARINE AIR MAY TAKE ANOTHER 36 HRS TO COMPLETELY MIX OUT OF THE SJ VALLEY. BY WEDNESDAY AFTN... HOWEVER...TEMPS IN MOST SJ VALLEY LOCATIONS...IN ADDITION TO THE FOOTHILLS AND DESERT...WILL TICKLE THE 90-DEGREE MARK. WEDNESDAY APPEARS AS THOUGH IT WILL BE THE WARMEST DAY OF THE NEXT 7 DAYS. THIS IS A CONTRADICTION TO EARLIER RUNS OF THE MODELS WHICH SHOWED AN UNRELENTING WARMUP THRU THE WEEKEND. INSTEAD OF BUILDING THE UPPER LEVEL RIDGE EASTWARD INTO CA LATER THIS WEEK...THE MODELS INSIST ON KEEPING THIS RIDGE CENTERED WEST OF 140W. THIS WILL ALLOW ROOM FOR SHORT WAVES TO DIVE SOUTHEASTWARD FROM THE GULF OF ALASKA TO THE GREAT BASIN AND BRING REINFORCING PUSHES OF MARINE AIR TO THE SJ VLY. CONSEQUENTLY...VALLEY TEMPS WILL BE CLOSER TO SEASONABLE LEVELS IN THE 4 TO 7 DAY PERIOD RATHER THAN MUCH ABOVE NORMAL. ADDITIONALLY... THE MODELS FORECAST 850 MB TEMPS TO REMAIN BETWEEN 15-19 CELSIUS FROM THURSDAY THROUGH THE WEEKEND...WITH PERHAPS FURTHER COOLING MONDAY. MAX AND MIN TEMPS WERE LOWERED ACCORDINGLY DURING THIS PERIOD. OTHERWISE...OUR WEATHER PATTERN WILL REMAIN DRY THROUGH DAY 7. && .AVIATION... LOCALLY GUSTY WINDS OF 20-25 KTS ARE EXPECTED AT THE VALLEY TERMINALS BEFORE SUBSIDING BETWEEN 3Z AND 5Z. A DRY NORTHWEST FLOW ALOFT WILL TRANSLATE INTO A CLEAR SKY ACROSS INTERIOR CENTRAL CALIFORNIA. THE EXCEPTION WILL ANY CUMULUS THAT BUILD UP TUESDAY AFTERNOON OVER THE SIERRA CREST FROM WHATEVER MOISTURE REMAINS POOLED OVER THE HIGHER TERRAIN. OTHERWISE...VFR CONDITIONS WILL PREVAIL OVER THE CENTRAL CALIFORNIA INTERIOR THROUGH 0Z WEDNESDAY. FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND KBFL...AND TWEB ROUTES 421 AND 423. && .AIR QUALITY ISSUES... THE VALLEY AIR DISTRICT HAS ISSUED A HEALTH CAUTIONARY STATEMENT FOR THE VALLEY PORTIONS OF FRESNO...KERN...KINGS...MADERA...MERCED AND TULARE COUNTIES FROM MONDAY AFTERNOON THROUGH MONDAY EVENING DUE TO BLOWING DUST. STAY INDOORS IF POSSIBLE. AVOID PROLONGED OR STRENUOUS OUTDOOR PHYSICAL ACTIVITIES TO REDUCE THE EFFECTS OF UNHEALTHY AIR. && .HNX WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...DURFEE AVIATION: STACHELSKI/DUDLEY FIRE WX: DUDLEY WEATHER.GOV/HANFORD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HANFORD CA 455 PM PDT MON MAY 21 2007 CAZ089>092-220600- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- 455 PM PDT MON MAY 21 2007 ...POOR AIR QUALITY DUE TO BLOWING DUST IN THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY... STRONG WINDS THIS AFTERNOON HAVE RAISED AREAS OF BLOWING DUST IN THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. THIS HAS RESULTED IN POOR AIR QUALITY. THE VALLEY AIR DISTRICT HAS ALSO ISSUED A HEALTH CAUTIONARY STATEMENT FOR THE VALLEY PORTIONS OF FRESNO...KERN...KINGS... MADERA...MERCED AND TULARE COUNTIES THROUGH 11 PM THIS EVENING. STAY INDOORS IF POSSIBLE. AVOID PROLONGED OR STRENUOUS OUTDOOR PHYSICAL ACTIVITIES TO REDUCE THE EFFECTS OF UNHEALTHY AIR. SANGER WEATHER.GOV/HANFORD
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37407.